Could your medicine be fake?
Misty Vo is a pharmacist at Banner Desert Medical Center. in Mesa
Question: I take medicine to control my cholesterol levels. I was happy with the results until lately, when my cholesterol levels have gone back up. What could be the problem?
Answer: First, make sure that you haven’t changed your diet, decreased your exercise, or gained weight. If none of those have occurred, it might be the medicine you are taking. Have the tablets changed in appearance? Did you find another supplier, such as buying your medications over the internet or in Mexico? It is possible you have obtained a counterfeit product.
The FDA has published a number of warnings about counterfeit prescription products entering the U.S. drug supply. Last year, thousands of bottles of counterfeit Lipitor were embargoed at the San Francisco Airport as they entered the country. When investigated, the tablets contained nothing more than yellow road paint and talc!
Just recently it was discovered that products being marketed as Ambien, Xanax, Lexapro, and Ativan contained none of the labeled ingredients, and were found to contain haloperidol, a strong anti-psychotic medication.
It is estimated that in China, as much as 50% of the medications are fake. In India 20 percent may be counterfeit or adulterated!
The criminal community has discovered that huge sums of money can be made by selling counterfeit, adulterated, or fake prescription medicines. Be very careful that you buy your medications from a reputable and known supplier. Do not trust internet dealers, or drugs bought outside of the U.S. Even websites that look safe may be only fake storefronts for drug counterfeiters.
It is my advice that you share honestly with your pharmacist and physician the sources of your medications. It is important that as treatment decisions are made, the potential of counterfeit medications is considered. In the case of your health, if is sounds too good to be true, it probably is.
Reviewed November 2010